Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2024, 4:25 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 4:25 PM MST (23:25 UTC)
- Expired
- Jul 20, 2024, 5:15 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 8 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WUUS55 KTWC 202325 SVRTWC AZC003-019-023-210015- /O.NEW.KTWC.SV.W.0151.240720T2325Z-240721T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 425 PM MST Sat Jul 20 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... West central Cochise County in southeastern Arizona... Northeastern Santa Cruz County in southeastern Arizona... * Until 515 PM MST. * At 425 PM MST, a severe thunderstorm was located 10 miles north of Sonoita, or 19 miles southwest of Benson, moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Corona De Tucson, Sonoita, Elgin, and Madera Canyon. This includes the following highways... Route 82 between mile markers 26 and 47. Route 83 between mile markers 27 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3196 11062 3171 11037 3157 11085 3194 11092 TIME...MOT...LOC 2325Z 088DEG 14KT 3184 11062 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:56 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 1:56 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 156 PM MST Sat Jul 20 2024 .SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal through the weekend, with abundant moisture in place through Monday. This will result in daily chances for showers and thunderstorms with the main threats being strong gusty outflow winds and heavy rainfall leading to flash flooding. After Monday expect normal afternoon and evening Monsoon thunderstorm activity. && .DISCUSSION...Radar and satellite shows storms already forming over the higher terrain. Expect this activity to continue through the afternoon with hi-res guidance showing storms moving into the lower elevations along outflows. Coverage of storms will increase as the day goes with storms impacting Tucson as early as 4 PM. Aloft winds are northeasterly around 10 kts with GOES 16 precipitable water values ranging from 1.2" along the AZ/NM border and 1.75" in western Pima County. Mesoanalysis shows 1000-1500 J/kg of MLCAPE, which will be available into the evening hours. Wet microbursts will be possible thanks to DCAPE values around 1000 J/kg, leading to strong to severe winds. The HREF has most of southeast Arizona within the 70 percent chance contour for winds in excess of 30kts this afternoon and evening. A couple HREF members show a fairly strong outflow moving through Pinal County, which could also lead to blowing dust issues. Locally heavy rainfall of 1-2 inches will be possible with the HREF highlighting the sky islands, Santa Cruz County, and also parts of the Tohono O'odham later this evening. The flash flooding threat will also be aided by slower moving storms. WPC has areas east of Tucson in a slight risk for excessive rainfall. Sunday looks to have a similar set up, although mid-level winds look to be more northerly and slightly stronger around 10-15 kts. Moisture amounts look to be roughly the same as today with perhaps a small increase along the AZ/NM border. Hi-res guidance is hinting at a rim shot type of day with storms forming along the rim early afternoon then pushing southward into Pinal and Pima Counties, then down to the international border. The main caveat to this scenario will be if mid-level winds will be strong enough to sustain storms traveling from the rim down into the lower deserts. However, any storms that do form will again be capable of strong to severe wind gusts as well as heavy rainfall. HREF probabilities for one inch or greater range from 20-50 percent across much of the CWA. Also, areas that receive rainfall today will be at greater risk of flash flooding Sunday, which could expand the threat. It may be necessary to consider putting out a Flash Flood Watch based on what happens today. WPC also has most of the CWA in a slight risk for excessive rainfall Sunday, with the area expanded further west compared to today. The upper level ridge stays centered over southern Nevada until at least the middle of the week. However starting Monday areas east of Tucson begin to dry out a little bit. PWAT values drop to around normal or a little below normal. This will diminish the larger areal threat for flash flooding, but daily isolated to scattered showers and thunderstorms are still expected. Threats will be more localized compared to this weekend. Late next week ensembles show the high moving south thanks to a shortwave trough moving through northern California. This doesn't seem to affect moisture in southeast Arizona, but with the high being closer overhead this could lead to some down days for the monsoon by next weekend. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds at 8k-12k ft AGL this afternoon and evening. SCT TSRA/SHRA through 21/05Z with decreasing coverage thereafter. MVFR conditions in TSRA with wind gusts in excess of 40 knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture is in place this weekend leading to a threat of heavy rainfall and flash flooding and strong winds. After the weekend moisture decreases a little, although daily thunderstorms are still expected with heavy rainfall and strong winds being more localized. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River Valley. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Areal Flood Advisory | TWC | Pima | 77 min |
| Jul 19, 5:13 PM MST | Dust Storm Advisory | TWC | Cochise | 62 min |
| Jul 19, 7:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 19, 7:20 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 19, 7:34 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 20, 1:06 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 20, 2:28 PM MST | Dust Storm Advisory | TWC | Cochise | 92 min |
| Jul 20, 3:19 PM MST | Areal Flood Advisory | TWC | Cochise | 102 min |
| Jul 20, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 50 min |
| Jul 20, 4:00 PM MST | Dust Storm Advisory | TWC | Cochise | 90 min |
| Jul 20, 4:23 PM MST | Dust Storm Warning | TWC | Pima | 52 min |
| Jul 20, 4:34 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 20, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 40 min |
| Jul 20, 4:43 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 47 min |
| Jul 20, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.